Kansas, 2009

Hail and Damaging Winds in Kansas, August 9, 2009

August 9, 2009 · NWS TOP · 14 events in 6 counties and zones

A slow moving cold front triggered thunderstorms across parts of Northeast Kansas. The thunderstorms developed in an airmass that was very hot and unstable and the storms quickly became severe producing damaging winds in excess of 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A slow moving cold front triggered thunderstorms across parts of Northeast Kansas. The thunderstorms developed in an airmass that was very hot and unstable and the storms quickly became severe producing damaging winds in excess of 60 mph. The storms continued to intensify and produced additional wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 9, 2:17 PM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Aug 9, 2:17 PM CST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
317 PM CDT SUN AUG 9 2009

.DISCUSSION...

SHORT TERM (THROUGH MONDAY EVENING)...

MAIN CHALLENGE FOR TONIGHT AND MONDAY IS THUNDERSTORM CHANCES.

SOUTHWEST FLOW CONTINUES ALOFT WITH UPPER TROF OVER THE NORTHERN
ROCKIES AND HIGH TO THE SOUTHEAST. SUBTROPICAL PLUME REMAINS BETWEEN
THESE AREAS OVER WESTERN AND CENTRAL PORTIONS OF KANSAS. AT
12Z...850MB FRONT WAS BISECTING NEBRASKA FROM SOUTHWEST TO NORTHEAST
WITH MOISTURE POOLING ALONG IT. 18Z OBJECTIVE ANALYSIS PUT COLD
FRONT FROM SOUTHEAST NEBRASKA TO SOUTHWEST KANSAS WITH MIDDLE 60 TO
LOWER 70 DEWPOINTS IN THE LOCAL AREA. RECENT PRECIPITATION REMAINS
MOSTLY JUST BEHIND THE SURFACE FRONT IN THE MID/UPPER MOISTURE
PLUME...WITH MORE ISOLATED ACTIVITY NEAR THE BOUNDARY. 18Z UPPER AIR
SOUNDING FROM TOP SHOWS AROUND 100 J/KG OF SURFACE CINH.

EXPECT FRONT TO CONTINUE TO SINK SOUTH AND SOUTHEAST TONIGHT AS THE
NORTHERN UPPER TROF PUSHES EAST ACROSS THE NORTHERN PLAINS.
DEWPOINTS SLOWLY FALLING AS DAYTIME MIXING CONTINUES...AND 18Z
SOUNDING SHOWING SOME COOLING ALOFT...BUT WARMING AROUND 800MB.
SOUTHWEST WINDS AROUND THIS LEVEL BRINGING IN WARMER AIR PER 12Z
DODGE CITY DATA...AND QUESTIONS REMAIN REGARDING SURFACE BASED
CONVECTION. DECENT LOW LEVEL DEWPOINT SPREADS AND FAIRLY
UNIDIRECTIONAL WINDS THROUGH THE TROPOSPHERE WOULD SUGGEST A WIND
THREAT AS WELL AS HAIL. RECENT RUC ANALYSIS AND MODEL FORECASTS SHOW
PRECIPITABLE WATER VALUES HIGHEST IN NORTHERN AREAS...PEAKING AROUND
2 INCHES OVERNIGHT WITH UPPER LEVEL JET CORE TO THE NORTHEAST. AS
THE LOW LEVEL JET VEERS IN RESPONSE TO THE EASTWARD MOVING
WAVE...LOW LEVEL FORCING FOR A FOCUSED PERSISTENT THUNDERSTORM
THREAT IS NOT OBVIOUS...BUT THE ABOVE SUGGEST AT LEAST SOME
POTENTIAL FOR TRAINING CELLS. SHOULD SEE PRECIPITATION CHANCES
SLOWLY DIMINISH AS DAWN APPROACHES AS A RESULT OF THE LLJ
ORIENTATION. SYNOPTIC BOUNDARY WILL LIKELY REMAIN IN THE CENTRAL AND
SOUTHERN COUNTIES MONDAY AND BRING A CONTINUED CHANCE FOR STORMS TO
THE AREA WITH PW VALUES REMAINING AROUND 1.75 INCHES. LITTLE
CONFIDENCE IN JUST WHERE THE BETTER CHANCES WILL BE AT THIS TIME.
HOW MUCH COOLING OCCURS FOR MONDAY IS AS WELL IN QUESTION...BUT WENT
BELOW GUIDANCE GIVEN PRECIP POTENTIAL.

65

LONG TERM (MONDAY NIGHT THROUGH SUNDAY)...

MAIN FORECAST CONCERNS DURING THIS PERIOD INCLUDE POTENTIAL STORM
SYSTEMS MONDAY NIGHT...AND AGAIN BY LATE NEXT WEEKEND.

SHORT WAVE TROUGH ENERGY LOOKS TO AMPLIFY AS SOME PHASING OF
NORTHERN AND SOUTHERN STREAMS OCCURS OVER THE HIGH PLAINS LATE ON
SUNDAY. TROUGH WILL THEN DROP SOUTHEAST ACROSS THE PLAINS BY
MONDAY NIGHT...COUPLING WITH A FAVORABLE ZONE OF JET DIVERGENCE
AND A REMNANT SURFACE FRONTAL BOUNDARY TO DEVELOP ONE OR MORE
CONVECTIVE SYSTEMS. THESE SYSTEMS WILL TRACK ACROSS THE PLAINS AND
INTO THE MISSISSIPPI VALLEY BY TUESDAY. PRECIPITATION WILL LIKELY
BE PROGRESSIVE AND WIDESPREAD WITH BETTER CHANCES ACROSS THE
SOUTHERN TWO THIRDS OF THE CWA. THIS SYSTEM WILL USHER IN SLIGHTLY
COOLER AND DRIER AIR WITH HIGH TEMPS FORECAST TO REMAIN AROUND 90
ON TUESDAY AND WEDNESDAY.

WILL LIKELY SEE A SLIGHT WARMING TREND FROM MID TO LATE WEEK AS
UPPER LEVEL RIDGE BUILDS BACK IN AND 850 TEMPS AGAIN APPROACH 25C
ACROSS WESTERN ZONES. THERE WILL BE A GRADIENT FROM WEST TO EAST
THOUGH AND HAVE KEPT EASTERN ZONES A BIT COOLER. LONG RANGE MODELS
THEN ISSUE ANOTHER LONG WAVE TROUGH THROUGH THE NORTHERN TIER BY
LATE WEEKEND. THIS MAY BRING CHANCES FOR PRECIP BACK INTO THE
FORECAST AS EARLY AS SUNDAY. CONFIDENCE IS RELATIVELY LOW IN JUST
HOW THIS WILL PLAY OUT AT THIS TIME DUE TO CONSIDERABLE MODEL
DIFFERENCES IN THE OVERALL LONG WAVE PATTERN AT 6 DAYS OUT.

BARJENBRUCH

&&

AVIATION...

MAIN CHANGES TO TAFS WERE TO MENTION CONVECTIVE CONCERNS EARLIER.
SCATTERED CONVECTIVE UNDERWAY FROM SOUTHWEST TO CENTRAL
KANSAS...WITH BOUNDARY LIKELY TO PUSH SOUTHEAST THROUGH THE LATE
AFTERNOON. THOUGH BOUNDARY MAY NOT PASS THROUGH THE TERMINALS
UNTIL LATE TONIGHT OR EARLY MONDAY...MAY SEE SOME STORMS MOVE IN
FROM THE SOUTHWEST...AND FORM OFF OF CONVECTIVE OUTFLOWS. NOT
CONFIDENT ENOUGH FOR MORE THAN CB MENTION YET HOWEVER. VEERING LOW
LEVEL WINDS SHOULD BRING AN END TO THE GREATER THREAT BY DAWN
MONDAY.

65

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 9, 2:25 PM CST, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
325 PM CDT SUN AUG 9 2009

KSZ008>012-020>024-026-034>040-054>056-058-059-102030-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
325 PM CDT SUN AUG 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG AND BEHIND
A SLOW MOVING COLD FRONT THIS AFTERNOON AND GRADUALLY PUSH
EAST...GENERALLY ALONG AND NORTH OF INTERSTATE 70...DURING THE
EVENING HOURS. THE STRONGEST THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING LARGE HAIL TO THE SIZE OF HALF DOLLARS AND DAMAGING
WINDS UP TO 60 MPH. HEAVY RAIN WILL ALSO BE POSSIBLE AS
THUNDERSTORMS MAY REPEATEDLY TRACK OVER THE SAME AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ADDITIONAL STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE FROM
MONDAY INTO MONDAY NIGHT AS THE SLOW MOVING COLD FRONT GRADUALLY
MOVES THROUGH THE AREA. DAMAGING WINDS AND LARGE HAIL WILL BE THE
PRIMARY SEVERE WEATHER THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO TONIGHT.

The radar

The Grand Island radar (KUEX), 102 km away, was scanning. The volume nearest the first event began at 21:17 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Cloud

When
August 9, 3:20 PM CST
Where
Cloud County, 3.84 mi NW of Macyville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.520, -97.870

A trained spotter reported an estimated 60 mph wind.

Thunderstorm Wind, Cloud

When
August 9, 3:38 PM CST
Where
Cloud County, 3.48 mi WSW of Huscher
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.500, -97.660

Vehicles blown off highway from 5 miles south to 11 miles south of Concordia.

Thunderstorm Wind, Cloud

When
August 9, 3:53 PM CST
Where
Cloud County, 7.28 mi ESE of Glasco
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.320, -97.730

A weak 12 inch diameter tree blew down.

Thunderstorm Wind, Clay

When
August 9, 3:56 PM CST
Where
Clay County, Clay Center
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.380, -97.120

Numerous power lines were blown down in the town of Clay Center.

Thunderstorm Wind, Clay

When
August 9, 3:56 PM CST
Where
Clay County, Morganville
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.470, -97.200

Power poles were blown down in Morganville on 27th and 28th Street.

Thunderstorm Wind, Clay

When
August 9, 3:56 PM CST
Where
Clay County, 1.48 mi SSE of Fact
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.530, -97.020

An 8 inch tree limb was blown down in the front yard.

Hail, Washington

When
August 9, 3:58 PM CST
Where
Washington County, 1.27 mi WNW of Haddam
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.860, -97.320

Thunderstorm Wind, Washington

When
August 9, 4:00 PM CST
Where
Washington County, 2.54 mi WNW of Linn
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.700, -97.120

The visibility was zero in strong winds and heavy rain. Also a 16 to 18 inch tree was uprooted.

Thunderstorm Wind, Washington

When
August 9, 4:15 PM CST
Where
Washington County, 0.87 mi NW of Washington
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.830, -97.060

An 8 inch tree limb blew down.

Thunderstorm Wind, Marshall

When
August 9, 4:35 PM CST
Where
Marshall County, 3.25 mi WSW of Oketo
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.960, -96.660

Several 7 to 8 inch tree limbs blew down.

Thunderstorm Wind, Marshall

When
August 9, 4:40 PM CST to 4:45 PM CST
Where
Marshall County, 2.74 mi WSW of Marietta
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.940, -96.650

Large tree branches were blown down. Around 5 minutes of strong winds from the west.

Thunderstorm Wind, Marshall

When
August 9, 4:45 PM CST
Where
Marshall County, 0.69 mi S of Beattie
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.860, -96.420

A 60 mph wind gust was estimated by a trained spotter.

Thunderstorm Wind, Nemaha

When
August 9, 5:07 PM CST
Where
Nemaha County, Centralia
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.730, -96.130

A trained spotter reported 4 to 5 inch tree limbs blown down.

Thunderstorm Wind, Ottawa

When
August 9, 5:22 PM CST
Where
Ottawa County, 0.54 mi E of Niles
Measured
55 kt (63 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.970, -97.460

A ten inch tree and a TV antenna was blown over.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 192583, 192584, 192585, 192586, 192587, 192588, 192589, 192593, 192594, 192595, 192596, 192597, 192598, 192599.